Why painkillers can be lethal

Why painkillers can be lethal

Consumers will soon see a warning for skin reactions on the labels of products containing acetaminophen.

The U.S. Food and Drug Administration (FDA) is issuing the warning for the common pain reliever. Known reactions are rare, but the FDA says these can be serious and in severe cases cause hospitalization and even death.

The FDA will work with manufacturers to have these warnings added to the labels of any non-prescription medicines that contain acetaminophen.

People who develop a rash or other skin reaction while taking acetaminophen should stop taking the drug and seek immediate medical attention, advises the FDA. In a statement, Dr. Sharon Hertz, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction, said, “It is extremely important that people recognize and react quickly to the initial symptoms of these rare, but serious, side effects, which are potentially fatal.”

Between 1969 and 2012, the U.S. had 107 documented cases of acetaminophen-related skin reactions, resulting in 67 hospitalizations and 12 deaths.

An acetaminophen drug can trigger Stevens – Johnson syndrome, toxic epidermal necrolysis which usually begin with flu-like symptoms followed by a blistering rash which damages the skin’s surface. Recovery can take weeks or months. Complications in extreme cases include scarring, skin color changes, blindness and damage to internal organs.

“The FDA’s label recommendation should be considered within the context of the benefits and millions of users of acetaminophen,” says William Forslev, PharmD, Director of Pharmacy and Ancillary Services at Advocate Condell Medical Center. “However, it is important for patients and health care providers to be aware of the risk.”

Two years ago, the FDA took steps to reduce the risk of liver damage from acetaminophen, by asking manufacturers to limit dosage to 325 milligrams per tablet or capsule. The government agency also required all products at that time to include a boxed warning about liver damage risk.

Related Posts

Comments

2 Comments

  1. Sarah Scroggins

    This is scary! I try to avoid taking any painkillers whenever possible, try to use any natural ways when I feel a headache coming on!

  2. So what kind of natural alternatives can be offered to us? When we go to the doctor the first thing we receive is a prescription for pain meds or are told we can take over the counters. Will doctor’s offices begin to offer other alternatives that are not so “Lethal”? This is really scary!

About the Author

health enews Staff
health enews Staff

health enews staff is a group of experienced writers from our Advocate Aurora Health sites, which also includes freelance or intern writers.